Hail, Lyman
- When
- August 13, 1:43 PM CST
- Where
- Lyman County, 11.33 mi SSW of Reliance Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.690, -99.620
A severe thunderstorm moving across Lyman County produced large hail nearly up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm moving across Lyman County produced large hail nearly up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 13, 9:14 AM CST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1014 AM CDT WED AUG 13 2008 .UPDATE... NO CHANGES MADE TO MAX TEMP FORECAST FOR TODAY. INHERITED MAX T GRID FITS QUITE WELL. DID ADJUST POPS/WX AND SKYCOVER FOR THE REMAINDER OF TODAY...LIMITING LOW END SLIGHT CHANCE POPS AND WEATHER COVERAGE FOR THE REST OF THE DAY TO THE SOUTHERN HALF OF ZONES WHERE HIGHEST AMOUNTS OF REMNANT BOUNDARY LAYER MOISTURE/INSTABILITY HAS THE BEST CHANCE OF INTERACTING WITH A WEAK SURFACE TROF/WIND SHIFT WORKING SLOWLY SOUTH AND EAST TOWARD SOUTHEASTERN SOUTH DAKOTA. ALSO...TAPERED DOWN SKYCOVER TO A VALUE WHICH WOULD SUPPORT SUNNY WORDING TODAY...WITH CURRENTLY RATHER LITTLE IN THE WAY OF CLOUDS AROUND...AND JUST SOME FEW-SCT AFTERNOON CU EXPECTED LATER TODAY. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY THERE ARE A COUPLE OF ISSUES TO CONTEND WITH IN THE SHORT TERM. THE FIRST BEING PRECIPITATION CHANCES THIS AFTERNOON. THE SECOND ISSUES IS WITH REGARDS TO TEMPERATURES AS AN UNSEASONABLY COOL UPPER LEVEL LOW DROPS SSW INTO THE NORTHERN PLAINS. A LARGE SECTION OF THE CWA SITS UNDER HIGH CLOUDS FROM BLOW OFF FROM THUNDERSTORMS IN NEBRASKA. THIS HAS KEPT OVERNIGHT LOWS FROM FALLING AS FORECASTED. AS OF 8Z...ALL SITES ARE REPORTING TEMPS IN THE 60S. HAVE REMOVED THE MENTION OF FOG IN THE GRIDS WITH HIGH CLOUDS OVERHEAD AND TEMP/DEW POINT SPREADS ARE PLUS 5 DEGREES. TODAY...THE UPPER LEVEL CLOSED LOW OVER SASKATCHEWAN WILL SLOWLY DROP SOUTHWARD...WITH A MID LEVEL IMPULSE EJECTING AROUND THE BASE OF THE TROF AND INTO THE REGION. BOTH THE NAM/GFS INDICATE INCREASING LOW LEVEL MOISTURE THROUGHOUT THE DAY...AHEAD OF THIS WEAK MID LEVEL BOUNDARY. ML CAPES INCREASE TO OVER 2K J/KG THIS AFTERNOON...HOWEVER THERE IS LITTLE SHEAR TO WORK WITH. THE NAM IS FURTHER NORTH WITH THE INSTABILITY AXIS...HOWEVER BOTH MODEL SHOW THE BEST LOCATION FOR INSTABILITY TO BE ACROSS WESTERN NEBRASKA. HAVE INSERTED SLIGHT POPS ACROSS THE ENTIRE CWA THIS AFTERNOON...BUT BELIEVE THE BEST LOCATIONS FOR PRECIPITATION WILL BE EAST OF HIGHWAY 281. ANYTHING THAT DOES DEVELOP SHOULD DROP SOUTH AND EAST INTO NEBRASKA AND IOWA THIS EVENING. ANOTHER MID LEVEL SHORT WAVE WILL MOVE ACROSS WESTERN SOUTH DAKOTA LATE THIS EVENING. THE NOCTURNAL LLJ TRIES TO STRENGTHEN AHEAD OF THIS MID LEVEL TROF...HOWEVER IT MIGHT BE TOO LATE IN THE EVENING BEFORE THUNDERSTORMS CAN DEVELOP...UTILIZING THE LLJ. AS SUCH...HAVE LEFT IN THE SLIGHT POPS ACROSS THE WESTERN CWA THIS EVENING. FOR THE REST OF THE SHORT TERM...MODELS CONTINUE TO AGREE WITH TAKING THE UPPER LEVEL LOW SOUTHWARD ALONG THE FRONT RANGE OF THE ROCKIES. HAVE INCREASED POPS ACROSS THE WESTERN CWA...AND DECREASE POPS IN THE EAST WITH THIS PROJECTED MOVEMENT. HAVE ALSO BEGAN TO REMOVE POPS IN OUR EXTREME NORTHEAST CORNER ON FRIDAY. HIGH PRESSURE OVER MINNESOTA LOOKS TO FILTER IN DRIER AIR INTO THAT AREA WITH EASTERLY WINDS. AND FINALLY...TEMPERATURES WILL BE RATHER DIFFICULT WITH ABUNDANT AMOUNT OF CLOUDS EXPECTED OVER THE NEXT COUPLE OF DAYS. HIGHS MAY STRUGGLE TO REACH 80S ON SOME DAYS. AT THE SAME TIME...LOWS MAY ONLY DROP OFF INTO THE LOWER 60S AS WELL. FOR THIS FORECAST PACKAGE...HAVE INCREASED TEMPERATURES SOME TO BETTER MATCH SURROUNDING OFFICES. .LONG TERM...FRIDAY EVENING THROUGH SUNDAY NIGHT MEDIUM RANGE MODELS ARE SHOWING PRETTY GOOD AGREEMENT ON THE EXTENDED FEATURES. PLAN ON LEANING MORE ON THE GFS SOLUTION AS IT SEEMS TO HAVE A BETTER HANDLE ON UPPER LEVEL H5 LOW AND ASSOCIATED PRECIPITATION SHIELD. THE EXTENDED RANGE OPENS WITH H5 UPPER LEVEL LOW MOVING SOUTH THROUGH WYOMING. THROUGH SUNDAY THIS LOW WILL MEANDER THROUGH EASTERN COLORADO AND SOUTHWEST NEBRASKA. HAVE KEPT WITH THE GOING THINKING THAT PRECIPITATION CHANCES IN THE SOUTHERN PART OF THE AREA WOULD JUSTIFY A SLIGHT CHANCE CATEGORY PROBABILITY. EXPECT REBUILDING UPPER LEVEL H5 RIDGE WILL BUILD EAST ON THE NORTH SIDE OF THE LOW. THIS WOULD BRING A REX BLOCK OF SORTS INTO THE AREA. THE ANTI CYCLONIC FLOW ALOFT AROUND THIS FEATURE SHOULD HELP KEEP ANY WEATHER CONFINED TO THE SOUTH PART OF THE REGION. TEMPERATURES LOOKED REASONABLE AND WERE KEPT WITH ONLY MINOR MODIFICATIONS TO FACILITATE COORDINATION. A RELAXED SURFACE PRESSURE GRADIENT WILL KEEP WINDS LIGHT AND DIRECTIONS HARD TO PIN DOWN THROUGH THE PERIOD. && .AVIATION... VFR CONDITIONS WILL PREVAIL FOR THE REST OF THE DAY UNDER MOSTLY CLEAR SKIES. VSBYS WILL BE UNRESTRICTED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SD LONG TERM...KEEFE AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT WED AUG 13 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CDT WED AUG 13 2008 /316 AM MDT WED AUG 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THESE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME STRONG WITH BRIEF HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS AS THE MAIN THREAT. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUE FOR LOCATIONS ALONG HIGHWAY 281 AND POINTS WEST FOR THIS EVENING. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO REACH THE SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS EXISTS THROUGH FRIDAY AS AN AREA OF LOW PRESSURE DROPS SLOWLY SOUTHWARD ACROSS THE AREA. AT THIS TIME THE SEVERE WEATHER THREAT APPEARS TO BE LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The North Platte radar (KLNX), 208 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132037, 132038.